Vaccine Reactions Require A Realistic Outlook

Avatar:
Author:
Publish date:
Social count:
0

Vaccination can be thought of as a planned infection. The desired response is that the horse will make antibodies to protect him from the organism. However, reactions to vaccinations do occur.

Soreness at the injection site is common. You can detect this by direct pressure on the area, perhaps even just grooming, but it’s usually not enough pain to interfere with the horse’s eating or movement and subsides in one to two days. If the tenderness is more marked, or if swelling and heat are present, the veterinarian may recommend phenylbutazone and ice or heat packs for a day or so. You should also find out the name and manufacturer of the vaccine and try to avoid it in the future. Horses may have individual reactions to certain combinations of vaccines or brands.

Low-grade fever (up to 101?°) and loss of appetite for grain are also common. The horse may experience generalized aching/fatigue, but these are difficult to identify separately from the fever. These nonspecific signs of being “sick” are usually normal and signal the vaccine is doing its job.

In most cases, the horse is simply allowed to rest, provided a high-quality palatable diet and watched. If fever goes above 101?°, the horse refuses to eat or drink entirely, or if symptoms last longer than a few days, one dose of phenylbutazone may relieve the discomfort until the reaction wears off.

A more-serious complication is the development of an abscess. The abscess begins due to tissue damage from the injection. If a good sterile technique was used (cleaning with soap and water, clip if necessary, alcohol on skin), chances of an “infectious” abscess are reduced. However, a “sterile” abscess may occur.

Treat with anti-inflammatories as needed for marked pain, antibiotics if infected (veterinarian should draw a sample of contents for cultures), and hot packing to encourage drainage. Some abscesses must be opened and flushed and can take several weeks to heal. Abscess formation should always be reported to the manufacturer as this information helps formulate safer vaccines.

An extremely rare but potentially fatal reaction is anaphylaxis, which is a body-wide allergic-type reaction that occurs within minutes. It is characterized by extreme agitation, anxiety, sweating, pawing, elevated heart rate, possible development of hives and possible edema of the throat, possible collapse from respiratory or cardiovascular involvement. Although you are more likely to get this reaction from an antibiotic than a vaccine, this is why many veterinarians warn against owners who decide to vaccinate horses themselves.

You may sometimes hear that a horse was sick or “not right” for a long time after a vaccination. This may be coincidence or the vaccination may have been just enough stress to cause the horse to lose the battle with an infection he might have been harboring.

Vaccination is a stress. Do not vaccinate an ill horse (unless by veterinary advice), a horse in poor condition or heavily infested with parasites, a horse recovering from a serious illness or injury, or a horse in a heavy training schedule. To do so might make the horse ill and/or interfere with how good an immune response he mounts to the vaccine. Similarly, plan to allow the horse to rest (no formal work) for two to three days after vaccination and do not institute any heavy exercise for two weeks.